Management of breast cancer includes systematic therapies including chemotherapy and endocrine therapy can lead to a variety of symptoms that can impair the quality of life of many breast cancer survivors. Atrophic vaginitis, caused by decreased levels of circulating estrogen to urinary and vaginal receptors, is commonly experienced by this group. Chemotherapy induced ovarian failure and endocrine therapies including aromatase inhibitors and selective estrogen receptor modulators can trigger the onset of atrophic vaginitis or exacerbate existing symptoms. Symptoms of atrophic vaginitis include vaginal dryness, dyspareunia, and irritation of genital skin, pruritus, burning, vaginal discharge, and soreness. The diagnosis of atrophic vaginitis is confirmed through patient-reported symptoms and gynecological examination of external structures, introitus, and vaginal mucosa. Lifestyle modifications can be helpful but are usually insufficient to significantly improve symptoms. Non-hormonal vaginal therapies may provide additional relief by increasing vaginal moisture and fluid. Systemic estrogen therapy is contraindicated in breast cancer survivors. Continued investigations of various treatments for atrophic vaginitis are necessary. Local estrogen-based therapies, DHEA, testosterone, and pH-balanced gels continue to be evaluated in ongoing studies. Definitive results are needed pertaining to the safety of topical estrogens in breast cancer survivors.
This is an open access article distributed under the Creative Commons Attribution License
which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.